Alert archive / California / River Flood Watches in 2011

River Flood Watch 1, NWS Eureka, CA

March 22, 2011Mendocino County, California

NWS Eureka, CA issued this river flood watch at Mar 22, 2011, 2:07 PM PDT for Mendocino County, California. It took effect at Mar 24, 2011, 4:42 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 2:07 PM PDT (21:07 UTC)
In effect from
Mar 24, 2011, 4:42 PM PDT
Expired
Mar 23, 2011, 2:54 PM PDT
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 22.74 ft at Mar 24, 2011, 2:00 PM PDT.

minormoderate10203003/2203/2303/24
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WGUS66 KEKA 222107
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
207 PM PDT TUE MAR 22 2011

...THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS IN CALIFORNIA...

  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY 

THE FIRST OF TWO STORMS THAT WILL BRING SIGNIFICANT RAINFALL TO THE
NAVARRO RIVER BASIN ARRIVES LATE THIS AFTERNOON AND CONTINUES INTO
WEDNESDAY MORNING. AFTER A BRIEF BREAK WEDNESDAY AFTERNOON...THE
SECOND STORM WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS.

&&

CAC045-232107-
/O.NEW.KEKA.FL.A.0001.110324T2041Z-110325T1122Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
207 PM PDT TUE MAR 22 2011

 THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A 

* FLOOD WATCH FOR THE NAVARRO RIVER AT NAVARRO.
* FROM THURSDAY AFTERNOON TO LATE THURSDAY NIGHT...OR UNTIL THE WATCH
  IS CANCELLED.
* AT 1:00 PM TUESDAY THE STAGE WAS 11.4 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...FLOOD STAGE IS EXPECTED TO BE REACHED EARLY
  THURSDAY AFTERNOON.
* THIS RIVER IS FORECAST TO FLUCTUATE NEAR 11.0 FT UNTIL
  AROUND MIDNIGHT. THEN THE RIVER WILL START TO RISE AND IS EXPECTED
  TO REACH FLOOD STAGE OF 23.0 FT AROUND 500 PM THURSDAY. THEN
  IS FORECAST TO CREST NEAR 25.0 FT LATE THURSDAY EVENING. THEN IS
  FORECAST TO FALL BELOW FLOOD STAGE OF 23.0  FT EARLY FRIDAY
  MORNING. THEN IS FORECAST TO RECEDE TO NEAR 18.0 FT BY
  FRIDAY NOON.

$$
1 follow-up statement
431 
WGUS66 KEKA 232154
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
254 PM PDT WED MAR 23 2011

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS IN 
CALIFORNIA...
 
  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY
 
  AND HAS BEEN REPLACED A BY FLOOD WARNING.

&&

CAC045-232224-
/O.CAN.KEKA.FL.A.0001.110324T2342Z-110325T1122Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
254 PM PDT WED MAR 23 2011

THE FLOOD WATCH IS CANCELLED FOR THE NAVARRO RIVER AT NAVARRO
AND IS REPLACED BY A FLOOD WARNING.


$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Mar 22, 4:20 AM PDT, 9 hours 47 minutes earlier.

Area forecast discussion, Mar 22, 4:20 AM PDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
420 AM PDT TUE MAR 22 2011

.SYNOPSIS...A BRIEF BREAK FROM THE PRECIPITATION TODAY. THE COLD AND
WET PATTERN RETURNS THIS AFTERNOON AND TONIGHT AS THE FIRST OF TWO
LARGE STORM SYSTEMS WILL BRING MORE RAIN AND SNOW TO NORTHWEST
CALIFORNIA.

&&

.DISCUSSION...LAST OF THE DRIER WEATHER THROUGH EARLY TODAY AHEAD OF
THE NEXT LOW PRESSURE SYSTEM.

SATELLITE/RUC SHOW 1006 MB SURFACE LOW ABOUT 600 NM WEST OF SAN
FRANCISCO. S/W MOVING INSIDE OF 150W WILL INTERACT WITH LOW AND
DEEPEN IT TO NEAR 996MB BY NOON WED AS IT ROTATES NORTH TO 100 NM
WEST OF KLAMATH. THIS SYSTEM IS TAPING INTO PWATS OF 0.5 INCHES
WHICH IS ABOUT NORMAL FOR TIME OF YEAR BUT WINDS INCREASING ON EAST
SIDE OF LOW WITH 850/700MB WINDS 40-50KT. THIS WILL GIVE GOOD
MOISTURE FLUX AND RAIN AMOUNTS 1-2 INCHES. THESE STRONGER WINDS ARE
CURRENTLY FORECAST TO STAY OVER COASTAL WATERS BUT WILL HAVE TO
WATCH IF LOW SWINGS CLOSER COAST AND BRING STRONGER WINDS TO COASTAL
AREAS. NEVER THE LESS...WITH THE SATURATED SOILS AND MORE RAIN COULD
HAVE SOME TREES DOWN. ANOTHER ISSUE IS THE SNOW THAT DEVELOPS. NSSL
SNOW LEVEL ESTIMATE NEAR 1500 TO 2000 FEET AS IT HAS BEEN LOWERING
OVERNIGHT. SNOW LEVELS WILL RISE SOME DURING THE DAY TO ABOUT 2500
TO 3000 FEET. WINDS...ESPECIALLY INTO EASTERN TRINITY AND MENDOCINO
COUNTIES BECOME EASTERLY WHICH IS UPSLOPE FLOW AND SIMILAR TO RECENT
WEEKEND EVENT. BUFKIT WEAVERVILLE SOUNDING HAS GOOD OMEGA AND
MOISTURE IN FAVORED SNOW GROWTH AREA STARTING ABOUT 05Z WED (10PM
TUE NIGHT) BUT IT MAY NOT BE ACCOUNT FOR LOCALIZED UPSLOPE FLOW SO
HAVE GONE AHEAD AND UPGRADED WATCH TO WARNING WITH THE ORIGINAL 02Z
TIME AND SNOW ACCUMULATIONS OF 8 TO 12 INCHES WITH THIS FIRST STORM.
HIGHER SNOWFALL AMOUNTS IN FAVORED UPSLOPE FLOW OF EASTERN TRINITY
AND MENDO COUNTIES AND SOUTH FORK MTN RIDGE.

THERE WILL ONLY BE A BRIEF LULL IN THE PRECIPITATION WEDNESDAY
AFTERNOON AS THE NEXT LOW ARRIVES WEDNESDAY NIGHT WITH MORE RAIN AND
SNOW. SNOW LEVELS WILL STILL BE NEAR 3000 FT. THIS SYSTEM APPEARS TO
BE WETTER THAN THE FIRST SYSTEM. TOTAL ACCUMULATIONS FOR BOTH
SYSTEMS WILL RANGE FROM 15 TO 25 INCHES ABOVE 3000 FEET WITH THE
HIGHER AMOUNTS OF SNOW IN EASTERN TRINITY AND MENDOCINO COUNTIES AND
SOUTH FORK MTN RIDGE IN UPSLOPE FLOW. TOTAL RAINFALL AMOUNTS IN THE
2-4.5 INCH RANGE. ADDED THUNDERSTORMS TO SOUTHERN COASTAL WATERS
DURING THE DAY WEDNESDAY WITH PASSAGE OF NEGATIVE TILTED TROUGH.

LITTLE CHANGE EXPECTED IN THE EXTENDED FORECAST...THE SECOND LOW
MOVES INLAND ON FRIDAY AND THE PRECIPITATION CHANGES TO SHOWERS
AND WILL SLOWLY TAPER OFF. HOWEVER...ANOTHER LOW MOVES INTO
WASHINGTON AND OREGON ON SATURDAY WILL BRING SHOWERS TO NORTHERN
CALIFORNIA. THIS WILL BE FOLLOWED BY ANOTHER LOW ON SUNDAY BRINGING
ANOTHER ROUND OF SHOWERS...MAINLY TO THE NORTH END OF THE FORECAST
AREA. SOME LINGERING SHOWERS ON MONDAY. LATEST MODELS BRING YET
ANOTHER TROUGH THROUGH EITHER MONDAY NIGHT OR TUESDAY BEFORE
BUILDING A SHORT WAVE RIDGE WITH YET ANOTHER FRONT TOWARDS THE END
OF THE WEEK. DEAN

&&

.AVIATION...MOST OF THE OVER NIGHT SHOWERS HAVE ENDED EARLY THIS
MORNING AS THE STABILIZING AFFECTS OF THE APPROACHING SHORT WAVE
RIDGE REACH THE COAST. GENERALLY VFR CIGS WILL PREVAIL WITH THE
EXCEPTION OF TEMPO MVFR CIG/VIS IN SOME INLAND VALLEYS AS A RESULT
OF RESIDUAL MOISTURE FROM THE EARLIER SHOWERS. REDUCED VSBY EXPECTED
OVERNIGHT IN NARROW INLAND VALLEYS WHERE SOME PATCHY FG MAY FORM.

&&

.MARINE...LONG PERIOD NW SWELL CONTINUES THROUGHOUT THE WATERS TODAY
AND WILL LINGER AROUND 8-9 FT AT 15-16 SEC. THIS SWELL WILL CONTINUE
TO DECAY THROUGH EARLY THU. THE FIRST IN A SERIES OF STORMS WILL
AFFECT THE WATERS THIS TODAY. WINDS WILL SHIFT TO THE S AND INCREASE
THROUGH THE DAY. GUSTS TO GALE FORCE WILL OCCUR OVER THE OUTER
WATERS LATE TUE/EARLY WED. STEEP...SHORT PERIOD WIND DRIVEN SEAS ARE
EXPECTED WITH THIS GALE LATE TUE AND WILL CONTINUE INTO WED BEFORE
ANOTHER LONG PERIOD NW SWELL MOVES INTO THE WATERS LATE IN THE WEEK.

&&

.HYDROLOGY...MADE SOME MINOR CHANGES TO THE QPF SO THE HYDROLOGIC
IMPACTS BUT WILL HAVE TO WAIT UNTIL THE MID MORNING GUIDANCE FROM
THE CNRFC BEFORE MAKING ANY CHANGES TO THE RIVERS. AT THIS TIME ONLY
THE NAVARRO RIVER AT NAVARRO HAS THE POTENTIAL TO BRIEFLY REACH
FLOOD STAGE ON THURSDAY. THE EEL RIVER AT FERNBRIDGE IS EXPECTED TO
EXCEED MONITOR STAGE ON THURSDAY. THE REMAINING MAIN STEM RIVERS ARE
EXPECTED TO REMAIN BELOW MONITOR STAGE. THERE IS THE POTENTIAL FOR
CREEKS AND SMALL RIVERS TO EXCEED THEIR BANKS. LOCALIZED FLOODING OR
PONDING OF WATER IS POSSIBLE.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM TUESDAY EVENING THROUGH THURSDAY EVENING
ABOVE 3000 FEET FOR THE CAZ003-004-076.

GALE WARNING TONIGHT FOR PZZ470-475.
SCA THIS AFTERNOON THROUGH TONIGHT FOR PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 22, 5:07 AM PDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
507 AM PDT TUE MAR 22 2011

CAZ001-231215-
REDWOOD COAST-
507 AM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WEDNESDAY AND THURSDAY WITH RAPID RISES ON THE MAIN STEM RIVERS
AND THE POTENTIAL FOR FLOODING ON CREEKS AND SMALL RIVERS. THE EEL
RIVER AT FERNBRIDGE WILL RISE ABOVE MONITOR STAGE. PERIODS OF RAIN
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-231215-
MENDOCINO COAST-
507 AM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN DEVELOPING THIS AFTERNOON AND EVENING AND BREEZY CONDITIONS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WEDNESDAY AND THURSDAY WITH THE POTENTIAL FOR FLOODING ON THE
NAVARRO RIVER AT NAVARRO ON THURSDAY. THERE IS ALSO THE
POSSIBILITY FOR FLOODING ON CREEKS AND SMALL RIVERS. SHOWERS FRIDAY
WITH MORE RAIN SATURDAY. SHOWERS SUNDAY WITH DRY WEATHER POSSIBLE
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-231215-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
507 AM PDT TUE MAR 22 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM PDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
RAIN AND SNOW DEVELOPING TONIGHT WITH SNOW ACCUMULATIONS OF 3 TO 5
INCHES. HIGHEST SNOWFALL IN EASTERN TRINITY AND MENDOCINO COUNTIES
AND SOUTH FORK MOUNTAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
SNOW AND RAIN CONTINUING THROUGH THURSDAY. TOTAL SNOW
ACCUMULATIONS 15 TO 25 INCHES WITH THE HIGHEST AMOUNTS IN EASTERN
TRINITY AND MENDOCINO COUNTIES AND THE SOUTH FORK MOUNTAIN. RAIN
AND SNOW SHOWERS FRIDAY. PERIODS OF RAIN AND SNOW THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:41 AM PDTWinter Storm WarningEKA3 days
Mar 22, 2:48 AM PDTGale WarningEKA57 hr
Mar 22, 2:48 AM PDTSmall Craft AdvisoryEKA69 hr

Nearby

River Flood Watches in California, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.